Ms P is 45 years old and has suffered with osteoarthritis for a number of years. She attends a new GP – Dr T – complaining of depression and tiredness in addition to pain in multiple joints. Recent blood tests to check for inflammatory joint disease proved normal. The GP notes fibromyalgia as a possible diagnosis and modifies the patient’s existing pain relief from co-codamol to tramadol, following NICE guidelines. A further review is arranged.
Ms P returns to the surgery and reports “feeling weepy all the time with weakness and pain”. Dr T increases the tramadol dose, along with adjuvant analgesia amitriptyline to be taken at night. Ms P is referred to the local rheumatology department.
A consultant rheumatologist supports the diagnosis of osteoarthritis with fibromyalgia and arranges a bone scan. He discusses with Ms P lifestyle issues including weight reduction and gentle exercise – and also use of BuTrans (buprenorphine) opiate patches. She is commenced on the patches, 5ug/ hour, replaced every 72 hours.
Ms P attends Dr T twice in the intervening period and reports the patches are helping with the pain but the GP notes that the patient has developed a skin rash. Suspecting an allergic reaction she changes the prescription from BuTra ns to fentanyl patches at a dose of 25ug per hour and this is later adjusted to 37ug per hour.
Dr T is on holiday so Ms P is seen by a GPST – Dr N. The patient complains the new patches are not working and her pain is worse. Dr N reviews the history and increases the dose to 50ug fentanyl. He then arranges for Ms P to re-attend for review. Two weeks later she sees Dr T again and reports that although there is still some pain she is now coping.
In the intervening period Ms P visits the surgery once and consults with Dr N in regard to a throat infection but there is no discussion of her ongoing pain. Later she consults again with Dr T and reports having lost some weight and other symptoms, including insomnia, “restless legs” and difficulty concentrating at work. Having researched these online, Ms P has concluded she is suffering from opiate withdrawal – and as such she has been changing her patches every 48 instead of 72 hours. Dr N refers Ms P to a pain management clinic but in the meantime ups the dose of fentanyl to 75ug every 72 hours. Five days later Ms P attends the pain clinic and it is confirmed she is suffering from opiate withdrawal.
Discussing her situation with a nurse consultant in pain management Ms P decides to go “cold turkey” and ceases using the fentanyl patches. She suffers withdrawal symptoms over three weeks, including sweats, shivers, vomiting and hypersensitivity. The pain clinic advises a range of non-opiate treatments, including cognitive behaviour therapy, and Ms P gradually improves and is better able to manage her pain.
A LETTER of claim arrives at the surgery from lawyers acting on behalf of Ms P alleging clinical negligence against Dr T and Dr N in failing properly to review her opiate medication and make a timeous referral to a pain clinic. The claim contends this led to opiate dependency and severe withdrawal symptoms.
MDDUS represents the GPST – Dr N – and an expert in primary care is instructed to provide an opinion. In regard to Dr N’s decision to increase the dosage to 50ug the expert observes that the patient had already been established on opiate treatment following clear diagnosis by a consultant rheumatologist. His view is that Ms P was in effect undergoing an “up titration” of dosage in line with BNF recommendations.
In regard to Dr N’s failure to refer on two occasions, the expert can see no valid reason to have involved a pain clinic in the patient’s care. A referral might be appropriate near the top end of opiate dosage scales but Ms P’s fentanyl use was in the mid to low range. Nor could the case be considered so particularly complex as to require specialist care.
Further expert opinion is supportive of both GPs in the case. Ms P was encouraged to attend for regular review and adjustment of her pain control. The only possible criticism is a lack of documented evidence of discussion of the potential hazards associated with opiate use, including addiction risk.
MDDUS drafts a letter of response to the claimant solicitors and the case against Dr N is dropped. A small settlement is agreed in Dr T’s case.
- Make patients aware of the risks involved in long-term opiate treatment.
- Ensure there is a record of such discussions.
- Have systems in place for regular medication review.
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.
Read more from this issue of Insight Primary
Save this article
Save this article to a list of favourite articles which members can access in their account.Save to library